West Virginia, 2008

Hail in West Virginia, June 27, 2008

June 27, 2008 · NWS RLX · 1 event in 1 county or zone

A thunderstorm briefly pulsed to a stronger level, producing some nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A thunderstorm briefly pulsed to a stronger level, producing some nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 27, 2:07 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 27, 2:07 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT FRI JUN 27 2008

.SYNOPSIS...
A COLD FRONT MOVES THROUGH LATE SATURDAY NIGHT. AN UPPER AIR
SYSTEM WILL KEEP MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS
GOING FOR SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
INITIALLY THIS AFTERNOON WATCHING A WEAK WARM FRONT THAT EXTENDS
EAST FROM A SURFACE LOW IN NRN IA DOWN INTO SRN OHIO AND SRN WV.
SOUTH OF THIS BOUNDARY WHERE THE MOISTURE IS DEEPER...THE
AFTERNOON SHOWERS AND THUNDERSTORMS ARE POPPING UP AND SHOULD
CONTINUE THROUGH THE EVENING HOURS BEFORE TAPERING OFF.

ONCE THE DAY TIME CONVECTION ENDS...WILL SEE A BRIEF PERIOD OF
QUIET WEATHER...AS THE WARM FRONT SLIDES NORTH OF THE REGION AND
THE DEEPER MOISTURE ARRIVES. AFTER ABOUT 7Z TO 9Z...THE ANOTHER
SURFACE CONVERGENCE BOUNDARY WILL SLIDE EAST INTO OHIO AND WV.
THIS FEATURE WILL HELP GENERATE MORE SHOWERS AND THUNDERSTORMS.
THESE SHOWERS WILL MOVE ACROSS DURING THE EARLY TO MID MORNING
HOURS. SO HAVE INCREASED POPS TO LIKELY IN THE WESTERN PART OF THE
AREA TONIGHT AND SWING THE HIGHER POPS ACROSS THE REGION THROUGH
ABOUT 15Z. LOOKS LIKE WITH THE UPPER LEVEL FLOW OUT OF THE
SW...THAT THE MAIN AREA OF SHOWERS WILL BE LIFTING NE ACROSS OHIO
AND WV SO THE SOUTHERN MOUNTAINS OF WV ARE NOT ASSURED OF RAIN SO
HELD POPS TO CHANCE. FOR TEMPERATURES...WILL CONTINUE TO RIDE ON
THE HIGH SIDE OF GUIDANCE AS THE DEW POINTS CLIMBING INTO THE
UPPER 60S SHOULD KEEP THE TEMPERATURES UP.

ON SATURDAY...AFTER THE INITIAL WAVE CLEARS THE AREA EARLY IN THE
MORNING...EXPECT TO SECOND AREA OF CONVECTION FORM. BUT THE MODELS
DIFFER GREATLY IN THE HANDLING OF THIS FEATURE AS THE GFS
LIFT...WHAT LOOKS LIKE ANOTHER MCV...NE ACROSS OHIO INTO PA WITH
ONLY THE TAIL END OF THE WAVE MOVING THROUGH WV. BUT THE 12Z NAM
SLIDES THE WAVE RIGHT ACROSS THE REGION. FOR NOW...FELT THAT THE
GFS IS PROBABLY MORE CORRECT SWING THE WAVE NORTH AS THE FLOW IS
STILL SW AND THE TRUE COLD FRONT WITH THE UPPER AIR SUPPORT COMES
ACROSS SATURDAY NIGHT. BUT HAVE STILL KEPT THE LIKELY POPS IN
DURING THE AFTERNOON HOURS. THE CHANCE FOR SEVERE WEATHER
INCREASES TOMORROW AS THE WIND FIELDS ALOFT INCREASE TO AROUND 30
TO 40 KTS. INITIALLY...THE WINDS ARE PRETTY UNIDIRECTIONAL...BUT
AS THE COLD FRONT ARRIVES SATURDAY NIGHT THE SHEAR DOES INCREASE SOME.
FOR HIGHS ON SATURDAY...WILL LEAN A LITTLE MORE TOWARD THE MAV AND
FWC AS THE NAM SEEMS TOO COOL...BUT IF IT IS AS RAINY AND CLOUDS
AS THE NAM INDICATES IT WOULD BE COOLER BUT SINCE THE FORECAST
FAVORS THE GFS TIMING WILL LEAN WARMER.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
PERIOD BEGINS WITH COLD FRONT LOCATED IN SE OHIO. CONVECTION SHOULD
BE ONGOING ALONG AND JUST AHEAD OF FRONT. GFS SEEMS TO BE A LIL
QUICKER WITH FRONT THAN NAM. PREFERRED GFS FOR TIMING. STORM MODE
SHOULD BE RATHER LINEAR WITH UNIDIRECTIONAL SHEAR. MODELS DEPICT
45-50KT 0-6KM BULK SHEAR WITH FRONT. DECENT LOW LEVEL VORTICITY FROM
FRONT COMBINED WITH 0-1KM BULK SHEAR AROUND 35KTS WILL SUPPORT
DAMAGING WINDS WITH STRONGER CELLS. HAIL ALSO POSSIBLE WITH STRONGER
CELLS...OWING TO PERSISTENT/STRONGER UPDRAFTS. INSTABILITY WILL BE
WANING OVERNIGHT...WITH WIND BECOMING PRIMARY THREAT. FRONT SHIFTS
EAST OF APPALACHIANS SUN MORNING.

DIURNAL CONVECTION POSSIBLE SUN AFTN AND AGAIN MON AFTN...WITH
DEEPENING H5 TROUGH OVER OHIO VALLEY. WITH LOWERING WBZ LEVELS AND
DEVELOPING STEEP LAPSE RATES...HAIL COULD BECOME MORE COMMON WITH
THE STORMS. DRYING MID LEVELS ALSO SUPPORTS WIND THREAT. DIFFICULT
TO TIME VORTICITY LOBES WOULD ENHANCE CONVECTION POTENTIAL SHOULD
THEY PASS DURING MAX HEATING OF THE DAY. KEPT CHC POPS GOING FOR
AFTN HOURS SUN AND MON...WITH SCHC IN BETWEEN.

STARTED WITH A MET/MAV BLEND FOR TEMPS...WITH A NUDGE TOWARD LMOS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
SHARP H5 TROUGH WILL LIFT OUT BY WEDNESDAY...REPLACED BY MORE OF A
ZONAL FLOW...WITH SOME RIDGING OVER THE WESTERN CONUS. BY FRIDAY
ECMWF...AND TO A LESSER EXTENT GFS...ARE TRYING TO DIG ANOTHER
TROUGH OVER GREAT LAKES...AS RIDGE OVER SE BEGINS TO BUILD. THIS
WOULD ESSENTIALLY KEEP SYSTEMS JUST TO OUR NORTH...WITH AREA ON
NORTHERN FRINGE OF SE RIDGE FOR DAYS 6-7. HOWEVER ONE SYSTEM LOOKS
TO GET CLOSE ENOUGH ON DAY 7 TO INCLUDE LOW CHC POPS FOR THE ENTIRE
AREA.

GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS...WITH A NUDGE UP A TICK
DAY 7. DID TWEAK DEWPOINTS THROUGHOUT NEAR TRISTATE AREA...AS VALUES
SEEMED A FEW DEGREES TOO LOW.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
INITIAL MCV THAT LIFTED ACROSS THE REGION THIS MORNING WITH SHRA
IS LIFT NE AWAY FROM THE REGION. BEHIND THE WAVE...SUBSIDENCE
KEEPING AREAS NORTH OF HTS/CRW IN VFR CONDITIONS FOR NOW...BUT
SOUTH OF THERE...DAY TIME HEATING INITIATING CONVECTION ACROSS KY
AND SRN WV. THIS COULD LEAD TO TEMPO RESTRICTIONS AT HTS/CRW/BKW
THIS AFTERNOON. MODELS INDICATE THAT ONCE THE DAY TIME HEATING
ENDS...SHOULD SEE THIS CONVECTION TAPER OFF AND VFR CONDITIONS
PREVAIL THROUGH THE REMAINDER OF THE EVENING.

AFTER 7Z...WILL BEGIN TO SEE CLOUDS INCREASE FROM THE WEST...IN
ADVANCE OF INITIAL SURFACE BOUNDARY...WHICH WILL INCREASE THE
SFC DEW POINTS...AND LEAD SHORTWAVE ENERGY WITH COMBINE TO
GENERATE ANOTHER ROUND OF EARLY MORNING SHOWERS. EXPECT SOME
VISIBILITY RESTRICTIONS WITH THE SHOWERS AS THEY PASS.

THIS FIRST BAND SHOULD CLEAR THE AREA BY 15Z TO 17Z WITH VFR
CONDITIONS RETURNING AFTER THE SHOWERS CLEAR.

.AVIATION OUTLOOK /AFTER 18Z SAT/...IFR PSBL IN TRW SAT THRU
MON...MAINLY AFTN/EVNG.

&&

.HYDROLOGY...
ATMS REMAINS RIPE FOR DOWNPOURS THROUGH SAT AS PWATS PUSH 2.0
INCHES...WEAK STEERING FLOW...AND STG BL EQUIV POT TEMP ADV ARE
FCST.  NOT TO MENTION...ONE OR MORE MCS MAY CROSS THE AREA.  OUR
MOST VULNERABLE AREAS ARE PERRY AND MORGAN COUNTIES...BUT DUE TO THE
UNCERTAINTY OF TIMING/PLACEMENT/QPF ELECTED NOT TO HOIST A FLASH
FLOOD WATCH THIS MRNG.  DO NOT BE SURPRISED IF ONE IS ISSUED LATER
TODAY ONCE WE CAN BETTER DISCERN STORM PLACEMENT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ESS/30
NEAR TERM...ESS
SHORT TERM...30
LONG TERM...30
AVIATION...ESS
HYDROLOGY...
Hazardous weather outlook, Jun 27, 3:02 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT FRI JUN 27 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-282015-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
402 PM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY WITH STRONG
WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

30

In the hours before

Special weather statement, Jun 27, 2:57 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT FRI JUN 27 2008

KYZ103-OHZ087-WVZ005>007-013>015-024>026-272115-
BOONE-BOYD-CABELL-KANAWHA-LAWRENCE-LINCOLN-LOGAN-MASON-MINGO-PUTNAM-
WAYNE-
357 PM EDT FRI JUN 27 2008

...LOCALIZED DOWNPOURS AND GUSTY WINDS WITH THUNDERSTORMS ACROSS
CABELL...WAYNE...MINGO...LOGAN...LINCOLN...PUTNAM...AND KANAWHA
COUNTIES...

NEAR 4 OCLOCK...A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING
ACROSS THE BIG SANDY AND TUG FORK RIVER VALLEYS INTO SOUTHWESTERN
WEST VIRGINIA FROM EASTERN KENTUCKY.

THE RAIN WAS MOVING EAST AROUND 25 MPH.

BETWEEN 4 AND 6 OCLOCK...LOCALIZED DOWNPOURS AND WIND GUSTS INTO
THE 40 TO 50 MPH ARE POSSIBLE WITH THE HEAVIEST CELLS IN WEST
VIRGINIA. RAINS OF A HALF INCH IN 15 MINUTES COULD FALL...IF YOU ARE
UNDER THE CORE OF THESE STORMS.

WATER COULD EASILY POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND POOR DRAINAGE AREAS FOR A BRIEF TIME.  IF YOU ARE ON THE
ROAD...SLOW DOWN DURING ANY HEAVY RAIN.

LIGHTNING FROM THESE STORMS ALWAYS DESERVES OUR RESPECT. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

AS THE HEAVIEST RAINS MOVE EAST IN WEST VIRGINIA...LIGHTER SHOWERS
MAY STILL AFFECT BOYD AND LAWRENCE COUNTIES IN KENTUCKY.

INCREASE YOUR WEATHER AWARENESS...IF YOU PLAN TO BE OUTSIDE LATE
THIS AFTERNOON OR EARLY THIS EVENING.

22
Special weather statement, Jun 27, 3:20 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
420 PM EDT FRI JUN 27 2008

VAZ003-004-WVZ033-272145-
DICKENSON-BUCHANAN-MCDOWELL-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH...
GARY...WAR
420 PM EDT FRI JUN 27 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

...LOCALIZED DOWNPOURS AND GUSTY WINDS WITH THUNDERSTORMS ACROSS
DICKENSON...BUCHANAN...AND MCDOWELL COUNTIES...

NEAR 4:15 PM...SHOWERS AND THUNDERSTORMS WERE MOVING EAST AROUND
20 TO 25 MPH INTO DICKENSON...BUCHANAN...AND MCDOWELL COUNTIES.
THIS WOULD INCLUDE SUCH COMMUNITIES CLINTWOOD...GRUNDY...WELCH...PLUS
BREAKS INTERSTATE PARK AND JOHN FLANNAGAN LAKE.

THROUGH 6 OCLOCK...LOCALIZED DOWNPOURS AND WIND GUSTS INTO THE
40 TO 50 MPH ARE POSSIBLE WITH THE HEAVIEST CELLS. RAINS OF A
HALF INCH IN 15 MINUTES COULD FALL...IF YOU ARE UNDER THE CORE OF
THESE STORMS.

WATER COULD EASILY POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND POOR DRAINAGE AREAS FOR A BRIEF TIME.  IF YOU ARE ON THE
ROAD...SLOW DOWN DURING ANY HEAVY RAIN.

LIGHTNING FROM THESE STORMS ALWAYS DESERVES OUR RESPECT. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

INCREASE YOUR WEATHER AWARENESS...IF YOU PLAN TO BE OUTSIDE LATE
THIS AFTERNOON OR EARLY THIS EVENING.

22

The radar

The Charleston,WV radar (KRLX), 61 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
June 27, 3:35 PM EST
Where
Logan County, Accoville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.770, -81.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110945.